Article

Detecting acute neurotoxicity during platinum chemotherapy by neurophysiological assessment of motor nerve hyperexcitability

Cancer Clinical Pharmacology Research Group, School of Medical Sciences, Faculty of Medical and Health Sciences, University of Auckland, Auckland, New Zealand.
BMC Cancer (Impact Factor: 3.32). 08/2010; 10:451. DOI: 10.1186/1471-2407-10-451
Source: PubMed

ABSTRACT Platinum-based drugs, such as cisplatin and oxaliplatin, are well-known for inducing chronic sensory neuropathies but their acute and motor neurotoxicities are less well characterised. Use was made of nerve conduction studies and needle electromyography (EMG) to assess motor nerve excitability in cancer patients during their first treatment cycle with platinum-based chemotherapy in this study.
Twenty-nine adult cancer patients had a neurophysiological assessment either before oxaliplatin plus capecitabine, on days 2 to 4 or 14 to 20 after oxaliplatin plus capecitabine, or on days 2 to 4 after carboplatin plus paclitaxel or cisplatin, undertaken by a neurophysiologist who was blinded to patient and treatment details. Patients completed a symptom questionnaire at the end of the treatment cycle.
Abnormal spontaneous high frequency motor fibre action potentials were detected in 100% of patients (n = 6) and 72% of muscles (n = 22) on days 2 to 4 post-oxaliplatin, and in 25% of patients (n = 8) and 13% of muscles (n = 32) on days 14 to 20 post-oxaliplatin, but in none of the patients (n = 14) or muscles (n = 56) tested prior to oxaliplatin or on days 2 to 4 after carboplatin plus paclitaxel or cisplatin. Repetitive compound motor action potentials were less sensitive and less specific than spontaneous high frequency motor fibre action potentials for detection of acute oxaliplatin-induced motor nerve hyperexcitability but were present in 71% of patients (n = 7) and 32% of muscles (n = 32) on days 2 to 4 after oxaliplatin treatment. Acute neurotoxicity symptoms, most commonly cold-induced paraesthesiae and jaw or throat tightness, were reported by all patients treated with oxaliplatin (n = 22) and none of those treated with carboplatin plus paclitaxel or cisplatin (n = 6).
Abnormal spontaneous high frequency motor fibre activity is a sensitive and specific endpoint of acute oxaliplatin-induced motor nerve hyperexcitability, detectable on EMG on days 2 to 4 post-treatment. Objective EMG assessment of motor nerve excitability could compliment patient-reported symptomatic endpoints of acute oxaliplatin-induced neurotoxicity in future studies.

Download full-text

Full-text

Available from: Dragan Damianovich, Jul 03, 2015
1 Follower
 · 
149 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Chemotherapy-related cognitive deficits are a major neurological problem, but the underlying mechanisms are unclear. However, very few studies have looked at the possible ways of preventing this stress-induced deficit. Thus, we investigated the relationship between cisplatin (Cis) exposure to acetylcholinesterase, ATPase, oxidative stress biomarkers, and impaired behavior performance and the possible protecting mechanism of naringin (Nar), a plant-derived flavonoid, in aged rats. The experimental procedures were divided in two sets of experiments. In the first, the animals were divided into four groups: vehicle, Nar 25 mg/kg, Nar 50 mg/kg, and Nar 100 mg/kg. In the second, the animals were divided into four groups: Cis (5 mg kg(-1) week(-1) for five consecutive weeks), Cis plus Nar (25 mg/kg), Cis plus Nar (50 mg/kg), and Cis plus Nar (100 mg/kg). Results showed that Cis exposure leads to the increase in acetylcholinesterase associated with a significant increase in mRNA levels of acetylcholinesterase and the inducible nitric oxide synthase (iNOS) in the hippocampus. Moreover, a decrease in membrane-bound ATPase enzyme activities and enzymatic and nonenzymatic antioxidant activities in the hippocampus and an increase in the levels of malondialdehyde (MDA), protein carbonyls (PCO), nitrite formation (NO), and reactive oxygen species (ROS) levels were found. Further, Cis-induced neuronal alterations were evidenced by impairment behavioral performance. Treatment with Nar significantly and dose-dependently prevented all the behavioral, biochemical, and molecular alterations in aged rats treated with cisplatin. Thus, findings from the current study demonstrate the possible involvement of oxidative-stress-mediated inflammatory signaling in Cis-induced cognitive dysfunction and also suggests the effectiveness of naringin in preventing cognitive deficits in chemotherapy-induced peripheral neuropathy.
    Journal of Molecular Neuroscience 04/2015; 56(2). DOI:10.1007/s12031-015-0547-0
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Chemotherapy-induced peripheral neuropathy (CIPN) lacks standardized clinical measurement. The objective of the current secondary analysis was to examine data from the CIPN Outcomes Standardization (CI-PeriNomS) study for associations between clinical examinations and neurophysiological abnormalities. Logistic regression estimated the strength of associations of vibration, pin, and monofilament examinations with lower limb sensory and motor amplitudes. Examinations were classified as normal (0), moderately abnormal (1), or severely abnormal (2). Among 218 participants, those with class 1 upper extremity (UE) and class 1 or 2 lower extremity (LE) monofilament abnormality were 2.79 (95%CI: 1.28-6.07), 3.49 (95%CI: 1.61-7.55) and 4.42 (95%CI: 1.35-14.46) times more likely to have abnormal sural nerve amplitudes, respectively, compared to individuals with normal examinations. Likewise, those with class 2 UE and class 1 or 2 LE vibration abnormality were 8.65 (95%CI: 1.81-41.42), 2.54 (95%CI: 1.19-5.41) and 7.47 (95%CI: 2.49-22.40) times more likely to have abnormal sural nerve amplitudes, respectively, compared to participants with normal examinations. Abnormalities in vibration and monofilament examinations are associated with abnormal sural nerve amplitudes and are useful in identifying CIPN.
    Journal of the Peripheral Nervous System 05/2014; DOI:10.1111/jns5.12064
  • [Show abstract] [Hide abstract]
    ABSTRACT: INTRODUCTION: Chemotherapy-induced peripheral neuropathies (CIPN) are major dose-limiting side effects of many anticancer drugs. The incidence of CIPN varies from 10 to 100% depending on the anticancer drug. The characteristics of CIPN are related to dose intensity, cumulative dose and anticancer drug. CIPN can profoundly affect the quality-of-life, often compelling clinicians to lower the chemotherapy regimen, consequently limiting therapeutic efficacy. AREAS COVERED: Relevant literature in the field is identified through a Medline search for articles published up to August 2010 with the keywords 'neuropathy', 'anticancer drugs' and 'pain'. This study considers original papers and reviews. EXPERT OPINION: Neurotoxic anticancer drugs can affect specific peripheral nervous system structures (neuronopathy, axonopathy or myelinopathy) leading to CIPN, often with pain. Gaining deeper insights into neurotoxic mechanisms is critical to the development of new CIPN treatment and prevention strategies.
    Expert Opinion on Drug Safety 05/2011; 10(3):407-17. DOI:10.1517/14740338.2011.543417